A Deadly Substance, Part I: "Cheez" Heroin - KCBD NewsChannel 11 Lubbock

11/1/07

A Deadly Substance, Part I: "Cheez" Heroin

We're warning you about "cheez" heroin.  It is made with Mexican black tar heroin and Tylenol PM, an over-the-counter drug many of us have in our medicine cabinets right now.  It is a powder mixture you snort, and it can kill you.  Would you believe fourth graders are using this drug? Well, they are. 

Fernando Cortez, Jr. grew up in a church and liked helping his dad build things. He was 15 years old when he died after snorting cheez heroin.  He is one of many kids in Dallas who died.

NewsChannel 11 headed to Dallas to find out about the fear surrounding this deadly drug.  "Please don't do it," said one father. 

It also has drug counselors concerned.  "It's a serious problem."  

And federal drug agents, like Jeffrey Stamm, who are concerned about keeping our kids safe.  "Heroin is a highly addictive drug."

But so far, it seems drug dealers are winning this war on drugs.  We wanted to go to Dallas to learn more so we can get the word out in Lubbock.   "I cannot think of anything more evil than someone trying to create addiction in kids just for profit," said Stamm.

More than 26 kids have died in the Dallas area because of a heroin overdose.  The youngest victim was 14 years old.  Drug dealers target young children, and get them hooked and then the kids become the pushers inside their own schools. Why not, it's cheap.  Students can buy a bump of "cheez" heroin for $2, which is what they carry to pay for their school lunch.  At least that's what has happened in Dallas. 

"Cheez" heroin was first detected in the Dallas schools at Thomas Jefferson High School. In the 2005-2006 school year, 43 students were arrested for having possession of the drug on campus.  It turned out to be a bigger problem.  School police officers had arrested a total of 90 students that school year district wide. Deputy Chief Gary Hodges says police even busted kids using the drug in class. 

"Did you find kids were selling at school?," asked NewsChannel 11.  "We were told that it did happen, yes," said Hodges.

Chief Hodges says as they arrested students, they found the drug inside cell phone battery compartments, belt buckles, and even folded notebook paper.

"We found incidents where some of the boys would cut a slot in their underwear and put it in the underwear itself knowing a lot of administrators might be hesitant about searching in that area," said Hodges.

Since 2005, Dallas I.S.D Police arrested 239 students who had the drug on them at school.  The last reported arrest was May of this year.  The largest bust was a 14 year old girl.  Police confiscated 14 grams of "cheez" from her. 

D.I.S.D found they had a big problem on their hands.   "We didn't expect 13 and 14-year-olds to be using heroin," said Hodges. 

So, why did school aged children have an interest in the drug? Hodges says because the dealers told them it was something cool to use.  The dealers did not tell the kids it was heroin.  "The students we were talking to when we arrested them had no idea what heroin was," he said.

It was a simple way for kids to make money because Stamm says they were the ones mixing the Mexican black tar heroin and the Tylenol PM.  "So, these kids who are making it could be making it in their bedrooms?" asked NewsChannel 11.   "Yes," Stamm replied. 

So why are we warning you about something that's happening in Dallas? Lubbock is just a short drive away and we've discovered there are signs of it in our area. Already, two Lubbock children, under the age of 18, are being treated for heroin addiction at treatment facilities in town. One was a confirmed case of "cheez" heroin addiction.  The Texas Poison Control Center knows of a "cheez" heroin overdose case in Hockley County, but no deaths so far.

When our NewsChannel 11 Investigation continues, we'll take you to the dark side of this drug and how it can ruin your life. We talked to one parent who wants every parent and child to hear his story.  

Cheese Heroin

Names:  cheeze, chees, cheez, chez, chz, queso, keso, ksoh

Effects:

  • brief but intense euphoria
  • alternate states of restlessness and lethargy disorientation
  • constricted pupils
  • slowed breathing
  • irregular heartbeat
  • changes in appetite

Behavioral Warning Signs:

  • loss of enthusiasm and signs of depression
  • withdrawal from normal activities
  • truancy and unexplained drop in grades
  • irritability and overreaction to criticism
  • unusual requests for money
  • decreased interest in appearance
  • unexplained changes in friends
  • frequent nasal or sinus infections

Source: Tarrant County Challenge

Powered by WorldNow

5600 Avenue A
Lubbock, TX. 79404

FCC Public File
publicfile@kcbd.com
806-744-1414
EEO Report
Closed Captioning

All content © Copyright 2000 - 2014 Worldnow and KCBD. All Rights Reserved.
For more information on this site, please read our Privacy Policy and Terms of Service.